Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 9, 2011Barbour County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2011, 4:26 PM CDT for Barbour County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 4:26 PM CDT (21:26 UTC)
Expired
Aug 9, 2011, 5:15 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL

County Barbour County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WWUS84 KBMX 092126
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT TUE AUG 9 2011

ALZ046-050-092215-
BARBOUR AL-BULLOCK AL-
426 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR AND EASTERN BULLOCK
COUNTIES UNTIL 515 PM CDT...

AT 422 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDWAY...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUFAULA...
  SPRING HILL...
  COMER...
  BARBOUR COUNTY PUBLIC LAKE DAM...
  CLAYTON...


&&

LAT...LON 3202 8559 3215 8545 3199 8506 3197 8506
      3195 8508 3194 8508 3189 8513 3177 8513
      3177 8515 3174 8519 3170 8522 3170 8541
TIME...MOT...LOC 2127Z 312DEG 28KT 3202 8544

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:51 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 9, 3:51 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT TUE AUG 9 2011

.DISCUSSION...

PESKY NORTHWEST FLOW LOOKS TO CONTINUE TO PLAGUE CENTRAL ALABAMA
WITH A SERIES OF UPPER LEVEL IMPULSES SET TO MOVE ACROSS THE AREA
FOR MUCH OF THE WEEK AS A HIGH PRESSURE RIDGE STAYS PARKED OVER
SOUTH TEXAS INTO THE NORTHWESTERN GULF OF MEXICO FOR MUCH OF THE
WEEK. THE RIDGE DOES SPREAD FURTHER EASTWARD INTO THE NORTHERN
GULF BY THE END OF THE WEEK. HOWEVER...A FEW WEAK DISTURBANCES
CONTINUE TO BE A POSSIBILITY. IN ADDITION...A WEAK SURFACE
BOUNDARY LOOKS TO MEANDER BACK AND FORTH ACROSS THE DEEP SOUTH
THROUGH THE WEEK...BEFORE POSSIBLY GETTING GOOD ENOUGH SUPPORT BY
THE END OF OUR FORECAST PERIOD BY THE BEGINNING OF NEXT WEEK. THE
UPPER FLOW MAY BE STRONG ENOUGH TO SUPPORT SOUTHWARD PROGRESSION.
FOR MOST OF THE FORECAST THOUGH NO SIGNIFICANT CHANGES IN OUR
OVERALL PATTERN OF WAVES OF CONVECTIVE CLUSTERS MOVE THROUGH UNDER
OTHERWISE VERY HOT AND MUGGY CONDITIONS. BEST CHANCE FOR CONVECTION
LOOKS FOR WEDNESDAY NIGHT INTO THURSDAY AS A DECENT VORT LOBE
APPROACHES IN THE FLOW.

08/MNK

&&

.AVIATION...
18Z TAF DISCUSSION.

DAYTIME HEATING AND OLD OUTFLOW BOUNDARIES...ALONG WITH AN UPPER
LEVEL SHORTWAVE PUSHING ACROSS THE AREA...WILL BE THE CONTRIBUTING
FACTORS TO SCATTERED TO NUMEROUS CONVECTION THIS AFTN/EVENING. COVERAGE
IS EXPECTED TO BE THE GREATEST ACROSS THE CENTRAL PORTIONS OF THE
CWA. TIMING WILL BE VERY DIFFICULT UNTIL TSTM COMPLEXES/LINES BEGIN
TO FORM. FOR NOW WILL KEEP PREVAILING VCTS IN FOR ALL TERMINALS THRU
02Z-04Z. SOME STORMS COULD BECOME SEVERE...PRODUCING DAMAGING
WINDS...HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

ACTIVITY SHOULD BEGIN TO WEAKEN AND DIMINISH BY LATE EVENING...WITH
LEFTOVER CIRRUS OVERNIGHT. DUE TO CONTINUED LOW LEVEL MOISTURE AND
RAINFALL EXPECTED TODAY...IF SKIES CLEAR ENOUGH TONIGHT THEN PATCHY
FOG WILL LIKELY DEVELOP. THEREFORE...WILL KEEP MENTION OF MVFR VIS
IN FOR MOST SITES BETWEEN 10Z AND 12Z. RAIN CHANCES DECREASE
SIGNIFICANTLY ON WED AS SLIGHTLY DRIER AIR BRIEFLY MOVES INTO THE
REGION. FEW TO SCT CU WILL DEVELOP...BUT RAIN CHANCES ARE TOO LOW TO
MENTION ANY WX AT THIS TIME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  93  71  91  70 /  20  20  30  30  30
ANNISTON    70  93  71  91  71 /  20  20  30  30  30
BIRMINGHAM  71  94  73  93  73 /  20  20  30  30  30
TUSCALOOSA  72  96  74  95  72 /  20  30  30  40  30
CALERA      72  94  73  92  72 /  20  20  20  30  30
AUBURN      71  94  73  93  72 /  40  20  20  30  20
MONTGOMERY  74  95  75  95  75 /  40  30  20  30  20
TROY        72  95  73  95  73 /  40  30  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/19
Hazardous weather outlook, Aug 9, 1:07 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT TUE AUG 9 2011

ALZ011>015-017>050-101807-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
TODAY...MAINLY THROUGH 9 PM THIS EVENING. THE HAZARDOUS THREATS
INCLUDE DAMAGING STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 9, 1:49 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 9 2011

ALZ040-042-091930-
DALLAS AL-LOWNDES AL-
149 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOWNDES AND SOUTHERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SELMONT-WEST SELMONT TO
ORRVILLE...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  FIVE POINTS...
  TYLER...
  SARDIS...
  BENTON...

&&

LAT...LON 3206 8714 3231 8743 3242 8693 3237 8681
      3235 8681 3234 8682 3231 8681 3232 8678
      3235 8677 3222 8648
TIME...MOT...LOC 1849Z 296DEG 16KT 3234 8697 3229 8723

27
Special weather statement, Aug 9, 2:48 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT TUE AUG 9 2011

ALZ044-046-092030-
BULLOCK AL-MONTGOMERY AL-
248 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHWESTERN
BULLOCK COUNTIES UNTIL 330 PM CDT...

AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MONTGOMERY ZOO...OR NEAR MONTGOMERY...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN UNIVERSITY IN MONTGOMERY...
  PINEDALE...
  MOUNT MEIGS...
  WAUGH...
  PIKE ROAD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3236 8638 3242 8632 3241 8631 3243 8631
      3250 8624 3247 8623 3246 8619 3243 8619
      3243 8613 3234 8597 3229 8594 3228 8590
      3229 8590 3228 8587 3223 8586 3223 8579
      3199 8608
TIME...MOT...LOC 1949Z 313DEG 22KT 3237 8623

27
Special weather statement, Aug 9, 3:27 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT TUE AUG 9 2011

ALZ039-092115-
MARENGO AL-
327 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL 415
PM CDT...

AT 326 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INDIAN SPRINGS...OR 20 MILES SOUTHWEST OF LINDEN...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MYRTLEWOOD...
  NANAFALIA...
  PUTNAM...
  SWEET WATER...
  MILLER...

&&

LAT...LON 3208 8805 3214 8805 3216 8802 3229 8802
      3217 8752 3213 8753 3212 8762 3204 8762
      3198 8768 3199 8808 3199 8810 3202 8812
      3206 8812
TIME...MOT...LOC 2027Z 305DEG 29KT 3218 8811

27
Special weather statement, Aug 9, 4:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT TUE AUG 9 2011

ALZ049-092200-
PIKE AL-
415 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 500 PM CDT...

AT 412 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TROY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNDIDGE...
  ANTIOCH...
  BANKS...
  MONTICELLO...
  BRUNDIDGE MUNICIPAL AIRPORT...

&&

LAT...LON 3178 8610 3194 8600 3183 8567 3178 8566
      3173 8571 3171 8571 3170 8572 3167 8571
      3162 8574 3161 8578
TIME...MOT...LOC 2116Z 305DEG 25KT 3180 8593

27
Special weather statement, Aug 9, 4:26 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT TUE AUG 9 2011

ALZ046-050-092215-
BARBOUR AL-BULLOCK AL-
426 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR AND EASTERN BULLOCK
COUNTIES UNTIL 515 PM CDT...

AT 422 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDWAY...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUFAULA...
  SPRING HILL...
  COMER...
  BARBOUR COUNTY PUBLIC LAKE DAM...
  CLAYTON...

&&

LAT...LON 3202 8559 3215 8545 3199 8506 3197 8506
      3195 8508 3194 8508 3189 8513 3177 8513
      3177 8515 3174 8519 3170 8522 3170 8541
TIME...MOT...LOC 2127Z 312DEG 28KT 3202 8544

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:39 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore111 min
Aug 8, 7:48 PM CDTSpecial Weather StatementBMXLee42 min
Aug 8, 8:13 PM CDTFlash Flood WarningBMXAutauga, Elmore48 min
Aug 8, 8:25 PM CDTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery90 min
Aug 9, 1:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 2:24 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes39 min
Aug 9, 2:48 PM CDTSpecial Weather StatementBMXMontgomery42 min
Aug 9, 3:27 PM CDTSpecial Weather StatementBMXMarengo48 min
Aug 9, 4:15 PM CDTSpecial Weather StatementBMXPike45 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.